Alert archive / South Carolina / Dense Fog Advisories in 2012

Dense Fog Advisory 21, NWS Columbia, SC

December 8, 201214 counties in South Carolina

NWS Columbia, SC issued this dense fog advisory at Dec 8, 2012, 2:10 AM EST for 14 counties in South Carolina. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2012, 2:10 AM EST (07:10 UTC)
Expired
Dec 8, 2012, 10:28 AM EST
In force
8 hr
Issued by
NWS Columbia, SC

Counties Aiken County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 9 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

526 
WWUS72 KCAE 080710
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
210 AM EST SAT DEC 8 2012


SCZ015-016-018-020>022-025>031-036>038-081600-
/O.NEW.KCAE.FG.Y.0021.121208T0710Z-121208T1600Z/
LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-
EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-ORANGEBURG-
CALHOUN-CLARENDON-
INCLUDING THE CITIES OF...LANCASTER...ELGIN...CHERAW...PAGELAND...
MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...LUGOFF...EDGEFIELD...
JOHNSTON...SALUDA...RIDGE SPRING...WEST COLUMBIA...CAYCE...
LEXINGTON...RED BANK...COLUMBIA...BISHOPVILLE...
SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...SUMTER...
ORANGEBURG...ST. MATTHEWS...MANNING...SUMMERTON
210 AM EST SAT DEC 8 2012

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A DENSE FOG
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM EST THIS MORNING. 

* VISIBILITY...ONE QUARTER OF A MILE OR LESS.

* IMPACTS...POOR VISIBILITY AND HAZARDOUS DRIVING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

HC
1 follow-up statement
650 
WWUS72 KCAE 081528
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
1028 AM EST SAT DEC 8 2012


SCZ015-016-018-020>022-025>031-036>038-081630-
/O.CAN.KCAE.FG.Y.0021.000000T0000Z-121208T1600Z/
LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-
EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-ORANGEBURG-
CALHOUN-CLARENDON-
INCLUDING THE CITIES OF...LANCASTER...ELGIN...CHERAW...PAGELAND...
MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...LUGOFF...EDGEFIELD...
JOHNSTON...SALUDA...RIDGE SPRING...WEST COLUMBIA...CAYCE...
LEXINGTON...RED BANK...COLUMBIA...BISHOPVILLE...
SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...SUMTER...
ORANGEBURG...ST. MATTHEWS...MANNING...SUMMERTON
1028 AM EST SAT DEC 8 2012

...DENSE FOG ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS CANCELLED THE DENSE
FOG ADVISORY. 

THE DENSE FOG HAS DISSIPATED ACROSS THE REGION.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this dense fog advisory went out at Dec 8, 12:48 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Dec 8, 12:48 AM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1248 AM EST SAT DEC 8 2012

.SYNOPSIS...
A WEAK WEDGE OF HIGH PRESSURE WILL GRADUALLY ERODE INTO
SATURDAY...WITH FAIR AND WARM CONDITIONS EXPECTED OVER THE
WEEKEND. A SLOW MOVING FRONTAL BOUNDARY WILL PROVIDE A CHANCE OF
PRECIPITATION NEXT WEEK.

&&

.NEAR TERM /OVERNIGHT/...
WEAK WEDGE OF HIGH PRESSURE AT THE SURFACE REMAINS IN PLACE. WEAK
WAVE OF LOW PRESSURE OFFSHORE...ALONG WITH A WEAK UPPER IMPULSE.
GUIDANCE IS INDICATING ADDITIONAL CLOUDINESS/FOG FORMING AS TIME
SECTIONS SHOW ABUNDANT LOW LEVEL MOISTURE AND LIGHT BOUNDARY LAYER
WINDS. EXPECT TEMPERATURES TO FALL INTO THE MIDDLE TO UPPER 40S BY
MORNING AND EXPECT WIDESPREAD LOW CLOUDS AND FOG. IT WILL LIKELY
TAKE UNTIL MID/LATE MORNING FOR THE LOW CLOUDS/FOG TO DISSIPATE.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
WAVE OF LOW PRESSURE OFFSHORE WILL MOVE TO OUR NE...LEAVING IN
ITS WAKE WEAK HIGH PRESSURE CENTER OVER OUR FORECAST AREA
SATURDAY. MORNING FOG AND LOW CLOUDINESS WILL BE SLOW TO
ERODE...BUT WILL EXPECT GRADUAL CLEARING BY AFTERNOON. SW FLOW
ALOFT ALONG WITH SOME INSOLATION TO PROVIDE WARM TEMPS THROUGH
SUNDAY. A WEAK UPPER IMPULSE AND SOME LOW LEVEL MOISTURE FLUX MAY
PROVIDE A SLIGHT CHANCE OF SHOWERS SUNDAY.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
LITTLE CHANCE TO THE LONG TERM THINKING.  MODELS CONTINUE TREND OF
SLOWING DOWN THE APPROACH OF THE NEXT FRONTAL BOUNDARY. MAINTAINED
MENTION OF CHANCE SHOWERS...WITH SLIGHT CHANCE THUNDER...LATE
MONDAY INTO TUE. WITH A SW FLOW ALOFT...PARALLEL TO THE
FRONT...THE FRONT WILL BE SLOW TO MOVE THROUGH AND MAY STALL OVER
OR NEAR THE REGION NEXT WEEK. CONTINUED TO ACCEPT HPC
GUIDANCE...GENERALLY INDICATING SLIGHT CHANCE TO CHANCE POPS
THROUGH MUCH OF THE REMAINDER OF THE FORECAST PERIOD.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
PLENTY OF LOW-LEVEL AND SURFACE MOISTURE REMAINS OVER THE REGION.
LOW CLOUDS AND FOG ARE SITUATED ACROSS THE MIDLANDS...WITH
ADDITIONAL LOW CLOUDS FURTHER EAST AND NORTH. SOME CLEARING HAS
OCCURRED ACROSS THE CSRA...WITH THIN CIRRUS MOVING OVER THAT AREA.
VISIBILITIES ACROSS THE CSRA ARE FORECAST TO DROP OVERNIGHT WITH
GOOD RADIATIONAL COOLING.

EXPECT LIFR FOG/STRATUS TO DEVELOP OVERNIGHT. IFR/LIFR CONDITIONS
AT CAE/CUB TO CONTINUE OVERNIGHT. CONDITIONS AT OGB EXPECTED TO
DETERIORATE TO LIFR BY 08Z...GIVEN THE HIGH RELATIVE HUMIDITY
BELOW 1000 FT AND LIGHT NORTHERLY WIND. IFR CONDITIONS WILL OCCUR
OVERNIGHT AT AGS/DNL...WITH LIFR AT TIMES BY MORNING.

EXPECT VFR CONDITIONS TO RETURN BY MID-MORNING TO MIDDAY AS
WEDGE BREAKS AND BOUNDARY LAYER MIXING DEVELOPS.

EXTENDED AVIATION OUTLOOK...HIGH LOW-LEVEL MOISTURE MAY RESULT IN
WIDESPREAD MVFR OR IFR CONDITIONS MAINLY DURING THE EARLY MORNING
HOURS SUNDAY AND MONDAY. FURTHER RESTRICTIONS MAY OCCUR IN SHOWERS
ASSOCIATED WITH A COLD FRONT MONDAY INTO WEDNESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Dec 7, 3:19 AM EST, 22 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
319 AM EST FRI DEC 7 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-080830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
319 AM EST FRI DEC 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 7, 11:51 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1151 PM EST FRI DEC 7 2012

SCZ015-020>022-026>028-030-037-080700-
LANCASTER-NEWBERRY-FAIRFIELD-KERSHAW-SALUDA-LEXINGTON-RICHLAND-
AIKEN-CALHOUN-
INCLUDING THE CITIES OF...LANCASTER...ELGIN...NEWBERRY...
WINNSBORO...CAMDEN...LUGOFF...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...ST. MATTHEWS
1151 PM EST FRI DEC 7 2012

...PATCHY DENSE FOG AFFECTING PARTS OF THE MIDLANDS...

AREAS OF FOG HAVE DEVELOPED ACROSS PARTS OF THE MIDLANDS WITH
VISIBILITIES BELOW A MILE. THERE ARE POCKETS OF DENSE FOG WITH
VISIBILITIES AT OR BELOW A QUARTER OF A MILE IN LOCATIONS
INCLUDING LANCASTER AND AIKEN. MOTORISTS ARE URGED TO SLOW DOWN
AND USE CAUTION WHILE DRIVING. MORE WIDESPREAD DENSE FOG IS
POSSIBLE LATER THIS MORNING.

HC

Nearby

Dense Fog Advisories in South Carolina, 2012Every dense fog advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.